Florida, 2005

Rip Current in Florida, September 11, 2005

September 11, 2005 · NWS JAX · 1 event in 1 county or zone

A father and his daughter about 150 yards offshore and caught in a rip current were rescued by lifeguards.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A father and his daughter about 150 yards offshore and caught in a rip current were rescued by lifeguards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 11, 8:07 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 11, 8:07 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
907 AM EDT SUN SEP 11 2005

.SHORT TERM...GFS CONTINUES TO HAVE THE BEST HANDLE ON OPHELIA AMONG
THE AVAILABLE GLOBAL MODELS AND WILL CONTINUE TO LEAN TOWARD ITS
SOLUTION TODAY. WATER VAPOR SHOWS THE VERY DRY AIR THAT WAS OVER
THE WESTERN CWA YESTERDAY HAS PUSHED SOUTH INTO THE GULF...ONLY TO
BE REPLACED BY ANOTHER AREA THAT HAS ENGULFED THE FORECAST AREA.
CONTINUED SUBSIDENCE ON THE WESTERN SIDE OF OPHELIA WILL YIELD
MOSTLY SUNNY CONDITIONS TODAY AND WHILE TEMPERATURES WILL APPROACH
90...COMFORTABLE DEWPOINTS MIXING DOWN WILL RESULT IN LESS HUMID
CONDITIONS.

UNFORTUNATELY...WITH THE DRIER AIR COMES AN INCREASING
FIRE WX CONCERN AND HAS RESULTED IN RED FLAG WARNINGS FOR PORTIONS
OF THE SUWANNEE VALLEY. MORNING SOUNDINGS FROM BOTH JAX AND TAE SHOW
MORE DRY AIR PRESENT IN THE FIRST 100MB OF THE ATMOSPHERE THAN
MODELS HAVE PROJECTED. ALTHOUGH AND EASTERLY COMPONENT WILL KEEP
MIXING HEIGHTS IN CHECK THIS AFTERNOON...THEY SHOULD REMAIN HIGH
ENOUGH TO MIX DOWN A GOOD PORTION OF THIS DRY AIR. CURRENT FORECAST
HAS DEWPOINTS DROPPING INTO THE MID 50S...BUT IF WE MIX DOWN WHAT
THE SOUNDINGS SHOW WE WILL SEE SOME LOWER 50S AND RED FLAG AREA
WILL NEED TO BE EXPANDED. WILL TRY TO GET A TREND FOR THE NEXT FEW
HOURS AND WILL ISSUE ANY UPDATES WITH THE SMOKE DISPERSION AND
UPDATED RFW.

&&

.MARINE...LACK OF REPORTS MAKES IT DIFFICULT FOR ANY ANALYSIS BUT
CURRENT FORECAST APPEARS IN GOOD SHAPE AND NO CHANGES PLANNED.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON SUNDAY TO 7 PM SUNDAY FOR THE
     FOLLOWING ZONES: HAMILTON...AND SUWANNEE.

GA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM MONDAY
FOR      THE FOLLOWING ZONES: ALTAMAHA SOUND GA TO FERNANDINA BEACH
     FL OUT 20 NM...FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20
     NM...AND ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 8 PM MONDAY FOR THE FOLLOWING ZONES:
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE...FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60
     NM OFFSHORE...AND ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO
     60 NM OFFSHORE.

&&

DEESE/TRABERT/KERNS
Hazardous weather outlook, Sep 11, 10:30 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT SUN SEP 11 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1130 AM EDT SUN SEP 11 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...HIGH RISK OF RIP CURRENTS...

A HIGH RISK OF RIP CURRENTS MEANS RIP CURRENTS ARE LIFE-THREATENING
TO ANYONE ENTERING THE SURF. SEE THE SURF ZONE FORECAST FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE RISK OF RIP CURRENTS WILL BE ABOVE NORMAL THROUGH TUESDAY.

INTERESTS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD MONITOR
THE LATEST NATIONAL HURRICANE CENTER FORECASTS ON HURRICANE OPHELIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/MKT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Duval

When
September 11, 12:00 PM EST
Where
Duval County, Jacksonville Beach
Reported by
EMERGENCY MANAGER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470247.